[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.128.52. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 1985

Phenytoin Modulates Connective Tissue Metabolism and Cell Proliferation in Human Skin Fibroblast Cultures

Author Affiliations

From the Department of Medicine, UCLA School of Medicine, Division of Dermatology, Harbor-UCLA Medical Center, Torrance, Calif.

Arch Dermatol. 1985;121(1):79-83. doi:10.1001/archderm.1985.01660010083024
Abstract

• Phenytoin has been proposed for the treatment of certain dermatologic conditions involving connective tissue abnormalities. To understand the biochemical basis of connective tissue changes, we incubated human skin fibroblasts in culture with varying concentrations of phenytoin. The results indicated that fibroblast proliferation, detected by tritiated thymidine incorporation into cells, was slightly stimulated when short incubation periods and low concentrations of phenytoin were employed. However, with longer incubation times and higher phenytoin concentrations, a significant reduction in fibroblast proliferation was observed. Further studies demonstrated that incubation of cells with phenytoin did not affect the production of procollagen, measured as synthesis of radioactive hydroxyproline in the cultures. However, assay of prolyl hydroxylase, an enzyme participating in the post-translational synthesis of hydroxyproline during collagen biosynthesis, was significantly reduced in the fibroblast cultures. The activity of collagenase, an enzyme participating in degradation of collagen, was markedly decreased in cultures treated with phenytoin. Thus, phenytoin may modulate collagen metabolism primarily by affecting the degradation of collagen. The results support previous suggestions that phenytoin may be useful for treatment of patients with increased levels of collagenase, such as in recessive dystrophic epidermolysis bullosa.

(Arch Dermatol 1985;121:79-83)

×